Tylenol Liver Failure Risks & Side Effects

Many cases of liver damage associated with acetaminophen can be linked to the consumer accidentally taking more than one medication containing the drug. Taking even a small amount more than is recommended per day can also lead to liver damage. Scientists agree that taking a large amount of acetaminophen during a short amount of time causes liver damage, but there is limited agreement at what level the acetaminophen becomes toxic.

Liver damage can set in without the consumer’s knowledge because the symptoms of acetaminophen-induced liver damage may not be easily recognized. The symptoms may take several days to appear and may mimic symptoms of the flu. Symptoms may include nausea, vomiting, sweating and irritability. After a period of time, the symptoms may subside.  Eventually with more severe damage, the consumer may experience sharp pain in the abdomen and eventually suffer from acute liver failure. The delay in onset of these symptoms makes it hard for a consumer to know when to call poison control or see a doctor. N-acetylcysteine is the antidote used for acetaminophen poisoning, and it must be taken within a short time of the overdose.

Further complicating matters, some consumers may be more sensitive to the effects of acetaminophen than others, meaning they may experience harmful effects when taking even the recommended dosage. Existing liver disease, genetics, ethnicity or nutrition may also affect the consumer’s reaction to different dosages of acetaminophen. Some research shows that consuming alcohol regularly increases the risk of liver damage when taking acetaminophen.

Mistakes when reading acetaminophen labels also contribute to the risk of poisoning. Different medicines contain different amounts of the drug, and some medicines even use different names for acetaminophen. Prescription drugs often use the name “APAP” for acetaminophen, while over-the-counter medicines may use brand names like Tylenol. In Europe, the name for acetaminophen is “paracetamol.” Another issue deals with the growth in different packaging options, including taking the medication in the form of pills, liquids and chewable tablets. These can all increase the risk that consumers will take more acetaminophen than is deemed safe.

If you or a loved one has experienced liver-related damage after taking drugs containing acetaminophen, you may have a claim to compensation. Let one of our skilled lawyers help you assert your legal rights.